TALLAHASSEE, Fla. (WTXL) — Drug overdoses has spiked in Big Bend area.
Physicians warn that the longer-term effects can be irreversible.
“Both my EMS crews as well as our ER’s have seen a spike in drug overdoses and mainly opioid based drug overdoses,” says Colby Redfield, Assistant Medical Director at TMH.
Six deaths have occurred in Gadsden County and even more among the Big Bend area due drug overdose. The drug is called Fentanyl. Though the outcome can be premature death there are still other long-term effects that can be just as harmful.
Depending on response time first responders can revive patients with Narcan. A drug that can reverse the effects of overdosage. Even still with the revival of patients the damage is already done.
“Some other effects that can happen if it takes a while to get the Narcan on board, if they don’t have oxygen in their body, they can have death to the brain cells and have long-term effects from that,” says Redfield.
Fentanyl can be present in other drugs such as marijuana. Though most people are familiar with its powder form it can exist as a liquid as well. People could become subject to it without even knowing.
They can cause long-term sycosis issues and mental health issues that maybe weren’t present before. Regardless, if they are still taking fentanyl or still taking any kind of narcotic that stuff stays forever," says Brad Reilly of Leon County's Detective Violent Crimes Unit.
The Leon County Sheriff’s Office is working to combat the spike in drug overdoses.
“Our Media Relations Unit has been trying to get information out and warn people about that. One of the big things is trying to let young people know experimenting with any kind of drug has some pretty huge risks,” says Reilly.
First responders urge the public to be aware of signs of overdosage such as being unresponsive, slow or erratic pulse, and blue fingers.